Jump to content

Petoonia Questions about my symptoms (5mg Lexapro)


Petoonia

Recommended Posts

I've been on 5mg of Lexapro for 3 months - first time taking SSRIs. I was prescribed it because of my anxiety and depression related to a tumultuous marriage and subsequent divorce (currently in the middle of that). Honestly, it worked wonders for me mentally. I consider it a turning point in my emotional recovery. For the first time since leaving my husband, I wasn't waking up hopeless and completely worn down. I felt able, in control, and just...okay for the first time in months.

 

But since then I've also noticed some physical symptoms off and on. I don't know if these are related to the Lexapro but I'm at the point where I've decided I'm going to tell my doctor I want to wean off of it to see if that was the problem.

 

Symptoms that are bothersome:

  • Diarrhea (~1 day per week, relatively severe)
  • Nausea (off and on most days, mild but very annoying)
  • Exhaustion despite plenty of sleep (off and on)
  • Muscle weakness (off and on)
  • Inability to get out of bed in the morning (pervasive)
  • Headache (occasional)

Other symptoms I've noticed:

  • Vivid dreams (though not nightmares)
  • At first I felt a very slight "buzz" - almost like a slight high, but  not enough to be concerning or unpleasant (this has since gone away)

The thing is, I've certainly had a lot of these symptoms before. It's hard to know if it's the meds or just a cycle of my body. Maybe even just an effect of the extreme anxiety I had for a long time. I also have Crohn's disease which causes a wide host of symptoms including diarrhea, flu-like symptoms, and general un-wellness off and on. So maybe it's just that.

 

But I swear I've felt worse on the Lexapro. On the one hand it could very well just be the progression of my disease. Maybe it's just a coincidence. On the other hand I rarely got full-on diarrhea before, and now I get it about once a week or so. I'm wondering if the Lexapro causes diarrhea and therefore makes my Crohn's symptoms worse.

 

Before, my Crohn's symptoms were very much either there in full force (called a "flare-up") or 90%, often 100% gone, like not being sick at all. Since taking Lexapro it seems like it's rare that I have really good days.

 

Any input, thoughts, advice, you all have is very welcome. Today I feel like crap and I really don't know why, so I'm feeling really down. Thank you for listening :)

Link to comment

I was diagnosed with ulcerative colitis 5 years ago. My doc now thinks it's probably Crohn's. If you have an IBD you know that they are very similar, and symptoms and treatment plans are pretty aligned.

 

I'm wondering if anyone here has IBD and has taken SSRI's. I'd love to hear your experience and ask you some questions.

 

Also, I'd love your thoughts on how you feel anxiety / depression have affected or influenced the progression of your disease.

 

Thanks!

Link to comment
  • Administrator

Welcome, Petoonia.

 

I moved this to the Introductions forum, to start your Introductions topic. Please bookmark it or follow it; you can post your questions and updates in this topic.

 

Those symptoms could be from the Lexapro. What time of day do you take it? Do you ever accidentally skip it? How's your sleep?

 

Are you taking any other drugs? Please put ALL your drugs in the Drug Interactions Checker https://www.drugs.com/drug_interactions.php
and copy and paste the results in this topic.
 

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
  • Moderator

Petoonia,

 

I had ulcerative colitis since 1978.  The first several years, I didn't have depression or if I did it was low-level.  Around 2000, I developed an incapacitating depression, which continued, off and on, for the next several years.  For the depression I was on 20 mg Lexapro, which kept me out of the deepest sloughs but which was certainly a factor in my life.  My psychiatrist told me I would always have the depression and would need the Lexapro to combat it.   

 

My colitis was also bad at this time, and about 5 years ago, everything I was doing for colitis (diet, VSL3 probiotic) stopped working altogether and I was in pretty much an out-of-control constant flare. Three years ago, surgeons performed a total colectomy and then constructed an internal J-pouch (a new colon) out of the last foot of small intestine.  Since then, I have had no symptoms of colitis--or, most relevantly to your question-- depression.  

 

Based on this correllation I believe the colitis inflammation contributed (to a great extent would be my guess) to the depression.  Further supporting this theory is the fact that since my surgery I have tapered from 75mg Imipramine antidepressant to 25 mg and from 20 mg Lexapro SSRI to 15.5 without experiencing depression (anxiety is another matter but that's due to WD.)

 

One important difference between Crohn's and UC is that you can't have a J-pouch procedure with Crohn's. I believe there is a simple test that will tell you which you have.

 

I'm happy to answer any further questions you might have.  And good luck!  

 

Best,

Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.   

March 22, 2022: hold at 4.8mg and shift to Imipramine taper

Aug. 5, 2022: shift back to Valium taper.  

Current dose as of Jan. 6, 2023: 2.5mg

Taper is 86% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of Aug. 5: 9.5mg 

Aug. 5, 2022: hold at 9.5 and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy